Texas, 2008

Wildfire and Dust Devil in Texas, April 16 to 17, 2008

April 16 to 17, 2008 · NWS LUB · 3 events in 3 counties and zones

Very windy conditions combined with an extremely dry airmass to promote weather favorable for wildfire development over much of the west Texas South Plains during the late afternoon hours on the 16th. Southwesterly winds were sustained at speeds between 25 and 35 mph over the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very windy conditions combined with an extremely dry airmass to promote weather favorable for wildfire development over much of the west Texas South Plains during the late afternoon hours on the 16th.

Southwesterly winds were sustained at speeds between 25 and 35 mph over the region. An anomalous severe wind gust, however, was recorded by the Texas Tech University West Texas mesonet station in Hockley County. Witnesses attributed the gust to a well-developed dust devil that was sighted south of Levelland.

At least three grassland fires were sparked in an airmass characterized by relative humidities around five percent in Dickens and Garza County. With the exceptionally dry air and strong winds, these fires quickly grew to consume an estimated 4,000 acres. No structures were damaged in the fires.

The Garza County wildfire was ignited by a welder on a ranch south of Post during the afternoon hours of the 16th. By mid evening the fire had consumed more than 1,500 acres. The fire crossed Farm to Market Road 669, which was closed by local officials between Gail and Post for more than two hours. Oil lines were destroyed east of Farm to Market Road 669. Eight volunteer fire departments from surrounding communities along with air assets from the Texas Forest Service assisted in firefighting efforts. No injuries were reported.

In addition, two large wildfires burned nearly 2,500 acres in Dickens County. These fires required firefighting operations from multiple agencies. A fire near McAdoo burned an estimated 1,800 acres. No significant damage or injuries were reported.

All wildfires on the South Plains were contained around sunrise on the 17th, when increasing moisture levels overspread the area in the wake of a passing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 16, 11:19 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 16, 11:19 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1219 PM CDT WED APR 16 2008

.UPDATE...
WINDS ARE INCREASING...BUT MAY INCREASE A NOTCH ABOVE FORECAST
VALUES IF THE RUC MODEL TRENDS ARE CORRECT. RUC 13 SUGGESTS WINDS
TO 30+ MPH SUSTAINED OVER NEARLY THE ENTIRE AREA COVERED BY THE
RED FLAG WARNING AT SOME POINT FROM 18Z TO 03Z THIS EVENING. WE
ARE WATCHING TO OUR SOUTHWEST FOR THESE WINDS TO BEGIN...NOT
YET...BUT IF THEY DO PLAN TO ISSUE A WIND ADVISORY. AN AREA OF
DEEP SUBSIDENCE ON THE LATEST WATER VAPOR SATELLITE IS EDGING INTO
THE SOUTHWEST TEXAS PANHANDLE AND AGAINST THE WESTERN SOUTH PLAINS
RIGHT NOW AND WOULD VERY MUCH SUPPORT THE RUC WIND TRENDS. MCQUEEN

&&

.PREV DISCUSSION... /ISSUED 356 AM CDT WED APR 16 2008/

SHORT TERM...
THE SYNOPTIC WEATHER PATTERN WILL FEATURE A DEEPENING UA TROUGH OVER
THE SOUTHWESTERN U.S. TODAY AND TONIGHT. ALTHOUGH HEIGHT/PRESSURE
FALLS HAVE RESULTED IN LIMITED LOW LEVEL MOISTURE ADVECTING
NORTHWESTWARD OVERNIGHT IN ADVANCE OF THIS SYSTEM...ANY HINTS OF
MOISTURE WILL BE EASILY SCOURED EASTWARD TODAY WITH THE ONSET OF
DEEP PBL MIXING AND DOWNSLOPING WINDS ASSOCIATED WITH A DEEPENING
LEE SURFACE TROUGH AND INCREASING LOWER TROPOSPHERIC SOUTHWESTERLY
WIND FIELDS. CURRENT PROGS DEPICT A DRYLINE SHARPENING OVER THE
EASTERN ZONES LATER TODAY...AND THE AIRMASS IN THE WAKE OF THE
DRYLINE WILL BE CHARACTERIZED BY TEMPERATURES SOME 15 DEGREES ABOVE
SEASONAL AVERAGES AND SINGLE DIGIT TD/S. ALTHOUGH A FEW CU ARE
LIKELY TO DEVELOP WITHIN WEAK MASS CONVERGENCE ALONG THE DRYLINE...
AN EML...DRY THERMAL PROFILES...AND A LACK OF SIGNIFICANT FORCING/
ASCENT SHOULD PRECLUDE DEEP CONVECTION OVER THE EASTERN ROLLING
PLAINS PORTION OF THE DRYLINE.

EXPECT SUSTAINED SOUTHWESTERLY WINDS BY AFTERNOON IN THE 20 TO 30
MPH RANGE WEST OF THE DRYLINE...WITH MORE SOUTHERLY FLOW BEING
MAINTAINED OFF THE CAPROCK. SOLUTIONS DEPICT THE UA SYSTEM DEEPENING
TO A CLOSED MID LEVEL AND APPROACHING THE SOUTHERN ROCKIES BY THE
06-12Z TIMEFRAME. THIS WILL ALLOW THE COLD FRONT NOW SEEN OVER
COLORADO/KANSAS TO SURGE SOUTHWARD OVER AT LEAST THE NORTHERN SOUTH
PLAINS BY SUNRISE THURSDAY.

LONG TERM...
AFOREMENTIONED STRONG COLD FRONT WILL PUSH THROUGH THE REMAINDER
OF THE SOUTH PLAINS AROUND 18Z. THERE ARE SLIGHT TIMING DIFFERENCES
BETWEEN THE NAM-WRF AND GFS WITH THE GFS THE SLOWER SOLUTION. VERY
DRY RELATIVE HUMIDITY VALUES MAY PRECEDE THE FRONTAL PASSAGE
ACROSS THE WESTERN AND SOUTHERN SOUTH PLAINS...ESPECIALLY IF THE
SLIGHTLY SLOWER GFS SOLUTION VERIFIES. IT APPEARS THAT FIRE
WEATHER CONCERNS WOULD BE HELD TO A MINIMUM ON THURSDAY AS
DURATION OF DOWNSLOPE WESTERLY FLOW AND LOW RH VALUES WOULD BE
MINIMIZED.

FORMIDABLE PRESSURE RISES BEHIND THE FRONT WILL LIKELY CREATE
BREEZY TO LOW END WINDY CONDITIONS THURSDAY AFTERNOON AND EVENING.
IN ADDITION...LIFT ASSOCIATED WITH A RATHER VIGOROUS UPPER LEVEL
STORM SYSTEM MAY CLIP THE EXTREME SOUTHERN PANHANDLE. THE BULK OF
THE FORCING ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO REMAIN
NORTH OF THE CWFA...HOWEVER THERE IS STILL SOME CONFIDENCE THAT
WRAPAROUND MOISTURE AND LIFT COULD CREATE SOME SHOWER ACTIVITY THE
NORTHERN ZONES. WILL CONTINUE INHERITED SLIGHT CHANCE POPS.

THE UPPER LOW AND ASSOCIATED LIFT WILL PASS THE REGION TO THE EAST
BY MIDDAY FRIDAY...BARRING ANY SLOWING. THIS WILL END ANY LIGHT
SHOWER ACTIVITY WITH RAPID SUBSIDENCE AND DRYING OCCURRING ON THE
WESTERN SIDE OF THE SYSTEM.

THE SATURDAY THROUGH NEXT TUESDAY PERIOD LOOKS TO BE EXTREMELY DRY
WITH VERY WARM TEMPERATURES AND THE POTENTIAL FOR FIRE WEATHER
CONCERNS. GFS AND ECMWF SOLUTIONS INDICATING SURFACE RH VALUES
LESS THAN 5 PERCENT OVER MUCH OF THE CAPROCK WITH NEAR 10 PERCENT
AS FAR EAST AS THE ROLLING PLAINS. GFS TIME SECTIONS ALSO
INDICATING NEARLY UNI-DIRECTIONAL WESTERLY FLOW THROUGH THE COLUMN
THIS WEEKEND WITH EXTREMELY DRY CONDITIONS THROUGH 300MB DEEP
MIXING AND DOWNSLOPE FLOW WILL LIKELY YIELD ADIABATIC WARMING AND
ABOVE NORMAL TEMPERATURES. SIDED CLOSE TO THE MEX AND ADDED A FEW
DEGREES AS SOILS DRY FROM RECENT RAINS. MOS TRENDS THE LAST
SEVERAL RIDGE/DOWNSLOPE PERIODS WERE ON THE COOL SIDE.

APART FROM OCCASIONAL HIGH CLOUDS AND RETREATING NIGHTTIME LOW
LEVEL MOISTURE ALONG THE DRYLINE...SUBSTANTIAL MOISTURE/RAIN
CHANCES WILL REMAIN EXEMPT THROUGH AT LEAST NEXT TUESDAY.

NEXT COLD FRONT POSSIBLE BY NEXT WEDNESDAY/THURSDAY. KW

FIRE WEATHER...
TODAY...EXTREMELY DRY AIR WILL OVERSPREAD MUCH OF THE FORECAST AREA
ON BREEZY/WARM DOWNSLOPE WINDS THIS AFTERNOON. THE EASTWARD
PROGRESSION OF THE DRY/WARM BREEZES WILL BE MARKED BY A DRYLINE
LATER TODAY OVER THE EASTERN COUNTIES OF THE AREA. THAT/S WHERE A
TIGHT DEWPOINT/RELATIVE HUMIDITY GRADIENT IS PROGGED...AND ITS
LOCATION WILL BE CRITICAL IN DEFINING THE FIRE WEATHER THREAT.
CURRENT PROGS SHOW THE DEVELOPMENT NEAR THE LONGITUDE OF THE EASTERN
PANHANDLE/ WESTERN OKLAHOMA BORDER...AND THEN EXTENDING SOUTHWARD.
THIS...ALONG WITH AN ONGOING WILDFIRE NORTHWEST OF MCADOO...WARRANTS
AN EASTWARD EXTENSION OF FIRE WEATHER HEADLINES TO ENCOMPASS
PORTIONS OF THE ROLLING PLAINS. THE AIRMASS WEST OF THE DRYLINE WILL
BE CHARACTERIZED BY TEMPERATURES APPROACHING 90 DEGREES AND RELATIVE
HUMIDITY MINIMA BELOW 5 PERCENT ON THE CAPROCK. GIVEN 20 FOOT LEVEL
WINDS TO EXCEED 20 MPH OVER A LARGE PORTION OF THE AREA...THIS WILL
EASILY EXCEED LOCAL RED FLAG WARNING CRITERION. ALTHOUGH FUELS ARE
CURRENTLY ENTERING A TRANSITION TOWARD SPRING GREEN UP...THE
COMBINATION OF EXTREME DRYING AND WINDS FORECAST TO OCCUR ON THE
CAPROCK SUGGEST A RISK OF WILDFIRE EVOLUTION GIVEN IGNITION.

EXTENDED...A PERIOD OF EXTREMELY DRY RELATIVE HUMIDITY VALUES AND
BREEZY TO LOW END WINDY CONDITIONS EXPECTED FROM SATURDAY THROUGH
NEXT TUESDAY. THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER
CONDITIONS TO DEVELOP ANY DAY THROUGH THIS PERIOD. THIS SITUATION
WILL HAVE TO BE MONITORED OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        84  39  54  29  72 /   0  10  20  10   0
TULIA         86  43  54  31  73 /   0  10  20  10   0
PLAINVIEW     87  46  54  34  74 /   0  10  20  10   0
LEVELLAND     88  47  59  34  75 /   0  10  10  10   0
LUBBOCK       89  50  59  37  76 /   0  10  10  10   0
DENVER CITY   88  50  64  34  76 /   0   0  10  10   0
BROWNFIELD    89  50  62  35  77 /   0  10  10  10   0
CHILDRESS     86  50  61  40  75 /   0  10  20  20   0
SPUR          90  52  63  37  78 /   0  10  10  10   0
ASPERMONT     87  54  66  40  78 /   0  10  10  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>031-033>037-039>042.

&&

05/99
Hazardous weather outlook, Apr 16, 10:52 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1152 AM CDT WED APR 16 2008

TXZ021>044-171700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1152 AM CDT WED APR 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

CRITICAL FIRE DANGER CONDITIONS EXIST TODAY OVER MOST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FIRE DANGER MAY BECOME ELEVATED AGAIN SATURDAY INTO NEXT TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire, 1 dust devil. Local standard time, as filed.

Wildfire, Garza

When
April 16, 1:30 PM CST to April 17, 7:00 AM CST
Where
Garza forecast zone
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Dust Devil, Hockley

When
April 16, 4:15 PM CST
Where
Hockley County, 4 mi S of Levelland
Reported by
Mesonet
Coordinates
33.522, -102.370

An anomalous severe wind gust was measured by the Texas Tech University West Texas Mesonet station south of Levelland at 16:15 CST on the 16th. Texas Tech meteorologists interviewed witnesses in the area who described observing a well-developed dust devil at the site. The peak wind gust was measured at 58 mph.

Wildfire, Dickens

When
April 16, 5:00 PM CST to April 17, 7:00 AM CST
Where
Dickens forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86698, 86697, 86699.